thrombocytopenia case - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
USMLE Articles
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam

Thread Tools Search this Thread Display Modes
Old 06-18-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,241 Times in 441 Posts
Reputation: 1255
Hematology thrombocytopenia case

A 59-year-old man presents to the physician for follow-up 7 days after a total knee replacement. His operation and initial postoperative course have been unremarkable. Immediately following surgery he was placed on narcotic analgesics and an antithrombin III activator. The morning following operation, a vitamin K reductase inhibitor was added to his therapeutic regime and the antithrombin III activator was discontinued on postoperative day 3. Physical examination reveals a nonerythematous, clean, dry, and intact incision over the left knee. Flexion of the knee is to 90 degrees. Laboratory investigations reveal a platelet count of 65,000/mm3. What is the most likely cause of this finding?

Answer Choices
A. Antithrombin III deficiency
B. Metalloproteinase deficiency
C. Platelet factor 4-heparin complex Ig (immunoglobulin) G antibodies
D. Platelet membrane glycoprotein IgG antibodies
E. Vitamin K deficiency
Reply With Quote Quick reply to this message

Old 06-18-2011
USMLE Forums Addict
Steps History: Step 1 Only
Posts: 132
Threads: 1
Thanked 120 Times in 51 Posts
Reputation: 130

C. Platelet factor 4-heparin complex Ig (immunoglobulin) G antibodies

Heparin-induced thrombocytopenia
Reply With Quote Quick reply to this message
Old 06-18-2011
aksyonez's Avatar
USMLE Forums Veteran
Steps History: 1+CK+CS
Posts: 218
Threads: 74
Thanked 114 Times in 63 Posts
Reputation: 126

Heparin induced thrombocytopenia . Answer C
Reply With Quote Quick reply to this message
Old 06-19-2011
USMLE-Syndrome's Avatar
USMLE Forums Master
Steps History: ---
Posts: 1,203
Threads: 180
Thanked 1,241 Times in 441 Posts
Reputation: 1255

Option C (Platelet factor 4-heparin complex Ig [immunoglobulin] G antibodies) is correct. This patient most likely has heparin-induced thrombocytopenia, an immunologic reaction to heparin. There is antibody production against platelet factor 4 and heparin resulting in destruction of platelets and Fc portion activation of the coagulation system. Consequently, there is an approximately 20% risk of thrombosis.

Option A (Antithrombin III deficiency) is incorrect. Antithrombin III deficiency results in a hypercoagulable state and should be searched for as a cause of venous thromboembolism.

Option B (Metalloproteinase deficiency) is incorrect. Deficiency of the metalloproteinase ADAMTS13 is thought to underlie thrombotic thrombocytopenic purpura.

Option D (Platelet membrane glycoprotein IgG antibodies) is incorrect. Antibodies to platelet membrane glycoproteins are the mechanism of idiopathic thrombocytopenic purpura and posttransfusion purpura.

Option E (Vitamin K deficiency) is incorrect. Vitamin K deficiency is caused by malabsorption or poor diet and results in abnormal bleeding as a result of decreased factors II, VII, IX, and X.

High-yield Hit 1
Heparin-induced thrombocytopenia (HIT) is an immunologic drug reaction caused by platelet-activating IgG antibodies that recognize complexes of platelet factor 4 and heparin. It is associated with venous or arterial thrombosis.
Immune, IgG-mediated thrombocytopenia occurs in 3% of patients receiving adjusted-dose unfractionated heparin. The incidence of HIT is much lower with low molecular weight heparin.
It usually develops within 5 to 8 days after heparin exposure. It may develop earlier (within 2 days) in patients with previous exposure. It may also occur up to 3 weeks after exposure to heparin secondary to high titers of platelet-activating IgG induced by heparin (delayed-onset heparin-induced thrombocytopenia).
This diagnosis should be differentiated from early, benign, transient thrombocytopenia that can occur with heparin therapy. Factors favoring immune thrombocytopenia are as follows:
Decrease in platelet count to less than 100,000/mm3 or greater than 50% of baseline value.
The falling platelet count generally occurs after 5 days of heparin therapy or earlier if the patient had recent exposure to heparin.
The diagnosis can be confirmed with platelet serotonin release assay and/or enzyme linked immunosorbent assay for heparin-PF4 complex.
Treatment is empiric and consists of the following:
Discontinuation of heparin
If warfarin had been started a few days before HIT, it should be discontinued, since it has been reported to cause limb gangrene in this setting.
Use of other anticoagulant agents. The three agents currently approved for HIT are
Danaparoid, a heparinoid compound. Approved for prophylaxis against venous thromboembolism in high-risk patients with HIT.
Lipirudin, a hirudin derivative. Approved for HIT with thrombosis. Short-acting agent. Administered intravenously. Therapy is monitored with PTT. Excretion is renal; therefore, dose reduction is necessary in patients with renal insufficiency.
Argatroban, a direct thrombin inhibitor. Approved for HIT with thrombosis. Short-acting, administered intravenously. Metabolized by liver, so decrease dose in cases of liver disease. Therapy is monitored with PTT.

From Practical Guide to the Care of the Medical Patient 6E by Ferri
High-yield Hit 2

Figure 20.6 Action of heparins. The schematic shows interactions of heparins, antithrombin III (AT III) and clotting factors. To increase the inactivation of thrombin (IIa) by AT III, heparin needs to interact with both substances (top), but to speed up its effect on factor Xa it need only interact with AT III (middle). Low-molecular-weight heparins (LMW Hep) increase the action of AT III on factor Xa (bottom) but cannot increase the action of AT III on thrombin because they cannot bind both simultaneously. (Modified from: Hirsh J & Levine M 1992 Blood 79: 1-17.)

From Pharmacology 5E by Rang et al
High-yield Hit 3

Figure 20.5 Mechanism of vitamin K and of warfarin. After the peptide chains in clotting factors II, VII, IX and X have been synthesised, reduced vitamin K (the hydroquinone) acts as a cofactor in the conversion of glutamic acid (Glu) to γ-carboxyglutamic acid (Gla). During this reaction, the reduced form of vitamin K is converted to the epoxide, which in turn is reduced to the quinone and then the hydroquinone.

thrombocytopenia  case-image.jpg
click image to enlarge

Reply With Quote Quick reply to this message


Hematology-, Internal-Medicine-, Step-2-Questions

Quick Reply

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Please enter a password for your user account. Note that passwords are case-sensitive.
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Where you live. Leave blank if you don't want to tell.


Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.

Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes

Similar Threads
Thread Thread Starter Forum Replies Last Post
Hypothyroidism Case donofitaly USMLE Step 1 Forum 6 11-21-2011 02:23 PM
claudication case USMLE-Syndrome USMLE Step 2 CK Forum 5 06-19-2011 12:52 PM
Mechanism of Heparin Induced Thrombocytopenia apx85 USMLE Step 1 Bits & Pieces 0 05-19-2011 09:55 AM
Here is an interesting case! chamarezka USMLE Step 2 CK Forum 5 03-17-2011 10:13 AM
40-year-old woman with thrombocytopenia Taiyakikung USMLE Step 1 Forum 4 02-26-2011 03:44 PM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2016 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)